All medications have possible side effects which may affect a small percentage of people who use the drug. The hair loss drug Propecia is no different. But there is a particular side effect that men may be unwilling to risk experiencing. The drug can cause erectile function problems including loss of libido and ejaculation disorders.
Why Men Take Propecia
Losing your hair is no fun. It can cause depression or social anxiety. Just like women, men want to look their best. Appearance is tied to many life successes including marriage and promotions at work. This drug helps stop hair loss in most men who take it. It inhibits the production of a particular sex hormone that is known to cause male-pattern baldness. Many men who take the drug have reported having their hair grow back. This does not happen for all users and it can take years for full hair restoration to occur.
What to Expect from the Drug
Men who use this medication report what they believe is increased hair loss during the first few months of treatment. In reality, this loss of hair is an intended outcome of using the drug. One way the medication works to prevent further thinning of the hair is by getting rid of old hair. There will now be room for new healthier hair follicles to appear. Hair will be thicker than the original strands. It can take up to six months for the treatment to work as determined by counting hair strands. A year is needed for noticeable results. This means you can visibly see that hair loss has stopped or hair has grown back.
When You Experience Erectile Function Problems
Side effects associated with this drug range from mood changes to more serious sexual function disorders. A small percentage of users may experience impotency, testicular pain, or abnormal ejaculation. If you develop any type of erectile function disorder while using this drug, you should notify your physician. But do not assume that the disorder is related to Propecia. There are many reasons you may experience these conditions. Even anxiety and depression can occur while using this medication. However, they are also symptoms of other conditions.
Let your doctor perform some tests and review your medical history to determine the cause of your problems. There may be a medical reason you are experiencing higher than normal anxiety or erectile dysfunction. Once all medical causes are ruled out, only then should you consider stopping the use of Propecia. Your doctor will be able to recommend an appropriate course of action.